Category: 

What are the Symptoms of Digoxin Poisoning?

Article Details
  • Written By: Meshell Powell
  • Edited By: Melissa Wiley
  • Last Modified Date: 12 October 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

Digoxin is a prescription medication that is commonly used to treat heart-related issues. Taking too much of this medication can lead to a condition known as digoxin poisoning. Symptoms of digoxin poisoning can be varied, depending on the amount taken as well as the overall health of the patient. Some of the most common symptoms of digoxin poisoning include nausea, vomiting, and diarrhea. Other potential symptoms include weakness, fatigue, and confusion.

Digoxin poisoning has the potential to affect several body systems. Problems affecting the central nervous system may include confusion, headache, or dizziness. Some patients may experience agitation or hallucinations. Other digoxin poisoning symptoms affecting the central nervous system may include nerve pain, numbness, or seizures. There could be a variety of changes in mental status, ranging from mild confusion to complete delirium, among those who have suffered from this condition.

Cardiovascular problems may occur as a result of digoxin poisoning. Symptoms may include heart palpitations, shortness of breath, or loss of consciousness. Disturbances in the heart rhythm may occur, leading to a potentially serious medical emergency. Gastrointestinal issues often include nausea, vomiting, and diarrhea. Loss of appetite or abdominal pain may also be present.

Ad

Digoxin poisoning may cause problems with the eyes. Colors may become blended or distorted. Blurred or double vision is a common complaint as well. Light sensitivity or problems with the field of vision are also among the possible side effects. In some cases, there will appear to be a yellow halo surrounding lights, and other types of visual disturbances may also develop.

Some medical conditions or medications may cause a person to have a higher than normal risk of developing digoxin poisoning. A person experiencing reduced renal functioning or dehydration may not be able to effectively process and eliminate this medication from the body. A variety of electrolyte imbalances could also lead to this problem. Before using digoxin, the prescribing physician should be made aware of any existing medical conditions as well as any medications that are being taken, including vitamins or herbal supplements.

Symptoms of digoxin poisoning may not always be immediately noticeable. It can sometimes take several minutes to several hours for symptoms to begin. At this point, immediate medical attention is required in order to decrease the chances of severe complications developing. Any symptoms that may suggest the possibility of poisoning should be reported to a doctor right away for further evaluation.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email